Heart Rhythm Community
Why are my meds causing tachycardia?
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Why are my meds causing tachycardia?

I've been so frustrated over the past few weeks, so if anyone can offer any insight I'd be extremely grateful.  I've been on Plaquenil (200 mg) for my lupus since 2004.  At that point I had a normal heart rate.  About three years ago my heart rate started to increase, my doctor said between 88 and 100.  These last few months my heart rate has gone up even more, up in the 110's and 120's.  My doctor ran a bunch of tests and everything looks fine, blood pressure's normal, thyroids normal (although lower at 1.00), cat scan and echocardiogram shows there's nothing wrong with my heart or lungs.  When my rheumy took me off the plaquenil, my heart rate seemed to normalize (although I did get quite sick, probably from not having anything to control the lupus).  Everyone seems to trying to chalk it up to stress. Here's the weird thing though: when I take my meds, my heart rate definitely goes up.  I know for sure the plaquenil does it; it made my heart rate go from 74 bpm to 110 bpm last night.  It not as bad now (98 bpm) but it's still high.  When I was on prednisone for during this two week span of being of plaquenil, that medicine made my heart rate go up to about 100 bpm; not terrible but still, it increased it. I know prednisone can make you anxious and irritated, and make you have a more pounding heart rate, but the doctor's assured me it shouldn't be doing that. And another weird one, which I'd never noticed before, probably because I was on plaquenil while taking it, is Ibuprofin: after taking it my heart rate went from about 75 - 80 to 92 (again not terrible but why the increase?).  The only complications I've had with my heart besides this is that while on Yaz I was having heart palpitations, which seemed to stop after stopping it in mid January.  I was on doxycycline from about Feb. 1st through April 1st, and my pcp thinks that might have been causing chest pains due to the damage it can do on your esophagus, but could that have done something worse to my body? Could the Yaz have? Does anyone know why my body is reacting this weird, hyper-sensitive way?  Could it be something in my body is stimulated by these medicines, causing my heart to race? It's so incredibly frustrating when the medicine that should help you is doing weird things to you.  I'd appreciate any insight at all.  
Related Discussions
3 Comments Post a Comment
Blank
875426_tn?1325532016
One might wonder if you have a form of dysautonomia (see medhelp forum).  When you got your blood pressure taken, did you do orthostatic blood pressures?  I was diagnosed with IST (inappropriate sinus tachycardia) and then POTS (postural orthostatic tachycardia syndrome).  I am sensitive to a number of medications which can make my heart race, such as nubain, nortriptyline, benadryl, chloropheneramine maleate.  I believe I have the hyperadrenergic form of POTS.  I was told I couldn't take any urinary medication pills because of the affect on the heart.   It might be that your own adrenergic system is sensitive too.
Blank
194555_tn?1264290523
I am not sure why this happens, but it does, it happens to me too!

I can not take ibuprofen either, nor can i take antidepressants without getting tachy, and certain foods.  

I have never been told i may have pots, i have had many tests and been told i am normal, and it is all anxiety,  It is so frustrating.  
Blank
1284766_tn?1272813389
Surgimenopause: I'll have to ask my gp about these.  There's definitely something going on here. my heart rate is fine when I take no meds; I take something, even ibuprofin, and my heart rate goes crazy.  It sure seems like my adrenergic system is ultra sensitive.  What could someone take to control that? Anti-anxiety medicine? Birth control? Would I see a neurologist for this? Thanks for your input.

donna80: It so nice to hear about someone with the same problem! It's so frustrating!  I know doctors can't know everything, but it's still makes me upset, especially when I can't really do without the plaquenil for my lupus.  I have a feeling if they try another med (and every other med for lupus is more dangerous) it's just gonna have the same effect. Here's a forum I found useful: http://www.medhelp.org/posts/Dysautonomia-Autonomic-Dysfunction/Hyperadrenergic-POTS/show/779855. Let me know if you get any more insight into your situation!
Blank
Post a Comment
To
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1373023915
Blank
tom_h
Central, MA
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
86819_tn?1378951092
Blank
Bromley
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
MedHelp Health Answers
Recent Activity
6579347_tn?1388505968
Blank
mele48 And here I am again... Comment
21 hrs ago
5268376_tn?1406183312
Blank
Navywife21113 worried Comment
Jul 23
Avatar_f_tn
Blank
kimLaura added the Heart Rhythm Tracker
Jul 22
Heart Rhythm Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1373023915
Blank
tom_h
Central, MA
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
86819_tn?1378951092
Blank
Bromley
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA